Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Weight gain, irregular periods, joint pain, hair loss. Taking medication for hypothyroidism. Further treatment options?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 297 Questions
Name: XXXXXXX Rani
Age:36Years Ht:5.1

Disease:Hypothyroidism (TSH 44) since last diagnosed in 2002 after 1st delivery

Treatment:100mcg Thyronorm daily since then

Recurrent Problem:
1.     Weight gain of 10KG in last 5-6 months.
2.     Menstruation irregularities.
3.     Stiffness in Forearm muscles and joint pain
4.     Hair loss
5.     Mental stress and forgetfulness
6.     Disturbed metabolism
7.     Dry eye symptoms

Thyroid investigations repeated many times in last 8 years: Results NORMAL
Thyroid investigations last repeated: 25.6.2011 Results are as under:

TSH:15.07 T3&T4:Within Normal range
PTH: Vitamin D,25 Hydroxy (EIA): 37.94nmol/L (lies in Insufficient range)

Treatment (from Alchemist Hospital Chandigarh):Thyronorm increased to 125mcg, Vitamin D XXXXXXX (Weekly), Calcium citrate- Folic Acid- Vitamin D3 Daily once.

But symptoms aggravated.

Tests repeated: 25-8-2011 TSH:0.05
Treatment prescribed:100 and 125mcg of thyronorm on alternate days (Prescribed from Alchemist Hospital Chandigarh).

But symptoms again aggravated.

Again Tests repeated on 4.10.2011:TSH 0.12
Treatment prescribed:75 and 100mcg of thyronorm on alternate days (Prescribed from Alchemist Hospital Chandigarh).

Recent Disorders: all the above said 7 problems

Please suggest further treatment.
Posted Sat, 14 Apr 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. V. Kumaravel 3 hours later

Thanks for posting your query.

I understand that you are a 36 year old female on treatment with Thyronorm for Hypothyroidism. The problems like weight gain, hair loss, stiffness, forgetfulness are all features of Hypothyroidism, but in such cases, TSH is usually high and your T3 and T4 are low.

In your case, the features may not be attributed to Hypothyroidism as you have been on treatment with Thyronorm and your T3 ,T4 are normal and your TSH has been between 0.05 to 0.12.

I would agree with the Thyronorm dose titration of your treating physician, though my choice would be 100 mcg. If your TSH is high, you increase Thyronorm and if your TSH is low you decrease the dose of Thyronorm. Finally, we try to give you a dose of Thyronorm that maintains the TSH within 1 to 4.

Your vitamin D also has been adequately treated.

I feel you would require a complete evaluation to find out other reasons that can cause your problem, as it may not be related to Hypothyroid (your thyroid is near normal with adequate Thyronorm replacement).

Hope I answered your query. I will be available for your follow-up query.

Above answer was peer-reviewed by
Follow-up: Weight gain, irregular periods, joint pain, hair loss. Taking medication for hypothyroidism. Further treatment options? 42 minutes later
Thanks Doctor. I agree with you, but what kind of investigations I should go for?
I do regular exercises, yoga etc. and even diet is strictly balanced.
Answered by Dr. V. Kumaravel 1 hour later

Thanks for writing back to me.

The most common reason that increases the weight apart from Hypothyroidism (your thyroid status is nearly normal with treatment) is the problem in lifestyle. Other factors have been highlighted below.

Weight gain perse can result in menstrual irregularities (you can have an associated Polycystic Ovary Disease), forgetfullness and joint pain.

As for us your weight is considered, to loose weight, your calories should be in negative balance. What ever you eat is calories (Energy value is expressed as calories) intake. Similarly your day to day activity and excercise comprise the energy or calorie expenditure.

Your calorie expenditure should be more than energy intake to loose weight. You can increase your excercise and I am sure a nutritional counsellor and physiotherapist can help reduce your weight. We can also try some drugs like Orlistat to reduce weight in consult with your doctor.

Other factors that increase your weight are depression, anemia, fluid retention, drugs like Steroids that are used for Asthma, increased steroid secretion (cortisol) from your body, problem in brain centers that regulate your appetite and weight. Off course these are rare and investigations are based upon your clinical profile.

I hope, this helps to solve your query.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor